Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 229, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2001, 6:15 PM CDT for Seward County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 7, 2001, 6:15 PM CDT (23:15 UTC)
- Expired
- Jun 7, 2001, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Seward County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 6:20 PM CDT | Hail 1.75 | Liberal, KS | |
| Jun 7, 6:30 PM CDT | Hail 0.88 | Liberal, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1408 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 072315 SVRDDC KSC175-080000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 615 PM CDT THU JUN 7 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SEWARD COUNTY IN KANSAS * UNTIL 700 PM CDT * AT 615 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF LIBERAL...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED LIBERAL AT 620 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR NORTHWESTERN SEWARD COUNTY. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3701 10105 3700 10092 3738 10082 3738 10104 BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:21 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 7, 3:21 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO 2ND PARAGRAPH NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT THU JUN 7 2001 MAIN FORECAST CHALLENGE IS MARGINAL SEVERE THREAT THIS EVENING SOUTH AND WEST. SECONDARY CONSIDERATION IS WHEN WILL PRECIPITATION CHANCES DIMINISH. AN ANALYSIS OF THE SURFACE DATA AT 20Z SHOWED AN OLD...PESKY FRONTAL BOUNDARY NEARLY STATIONARY FROM NEAR JLN SOUTHWEST TO NEAR PNC TO GAG THEN BACK NORTHWEST TO NEAR THE EHA AREA. A LOOP OF RECENT VISIBLY SATELLITE IMAGERY SHOWED THE SOUTH EDGE OF SOLID CLOUDS ARCHED SOUTHEAST FROM NEAR ITR IN COLORADO TO GCK AND DDC...THEN ARCHED EAST-NORTHEAST TO NORTH OF ICT NEAR EWK. THINK THERE WILL BE STORMS CONTINUING TO FIRE ALONG SOLID CLOUD/BREAKS INTERFACE. IN THE WEST...EXPECT MORE STORMS TO MOVE IN FROM COLORADO WITH THE LEE TROUGH BEING THE FOCUS AREA. ALONG WITH 50 POPS SOUTH AND WEST... WILL MENTION POSSIBLY SEVERE AND LOCALLY HEAVY RAIN WORDING. THE LACK OF STEERING FLOW ALOFT WILL PRECLUDE ANY STORM MOTIONS GREATER THAN 20-25KTS. SURFACE MOISTURE IS RUNNING VERY HIGH FROM RECENT SATURATION FROM HEAVY RAINS. MANY CREEKS...STREAMS...AND RIVERS ARE RUNNING AT THEIR HIGHEST LEVELS IN NEARLY 2 YEARS. NO FLASH FLOOD WATCH AT THIS TIME, BUT WILL BRIEF NEXT SHIFT OF THE THREAT. DO NOT THINK NORTH-NORTHEAST ZONES WILL HAVE MUCH CHANCE FOR THUNDER UNTIL LATER IN THE EVENING...AFTER FRONTAL BOUNDARY GETS PUSHED NORTHWARD FROM LATE DAY CONVECTION. 12Z MODEL INITIALIZATION SHOWED THE ETA/AVN COMPROMISE STILL BETTER THAN NGM SOLUTION. THE RUC AND THE AVN WERE THE ONLY MODELS EVEN CLOSE TO PICKING UP THE CONVECTION IN THE SOUTH CENTRAL PART OF CWA AT 19Z. WILL LEAN TOWARD THE AVN FOR TIMING AND TEMPS, AND USE ETA AS A SECOND REFERENCE. DO NOT THINK THERE WILL BE MUCH IN THE WAY OF WIND THROUGH 48 HOURS, AS GRADIENT IS SLACK AND NO SIGNIFICANT PRESSURE SYSTEMS ARE MOVING IN. WILL GO BASICALLY WITH WEAK SOUTHEAST FLOW THROUGH FRIDAY...WHICH IS A GRADUAL UPSLOPE FLOW FOR DDC CWA. LOW TEMPS WILL CONTINUE TO ABOVE NORMAL AND WITH HIGH RELATIVE HUMIDITY LEVELS. HIGH TEMPS SHOULD WARM UP A BIT ON SATURDAY...BUT WILL GO WITH ONLY 5 TO 8 DEGREES F HIGHER THAN FRIDAY/S HIGHS. EXTENDED DISCUSSION... CONVECTION EAST OF THE DATELINE HAS BEEN SHOWING AN EASTWARD PROGRESSION OVER THE PAST FEW DAYS WITH GLOBAL ANGULAR MOMENTUM CONTINUING TO DECREASE. CONVECTION ALSO NOTED TO BE PERSISTING FURTHER WEST THEN THE SEASONAL NORM AS WELL. WITH ALL THIS IN MIND AND PAST 3 DAY/S N. HEMISPHERIC W/V LOOP...SHOULD SEE AN UPPER LEVEL RIDGE DEVELOP WEST OF ALASKA WHICH SHOULD ALLOW A DEEPER TROF TO DEVELOP THAN WHAT THE MRF WAS SHOWING OVER THE WEEKEND. ECMWF AND CANADIAN MODELS ON THE OTHER HAND BOTH APPEAR TO SUPPORT THIS SOLUTION AND THESE MODELS REMAINING THE MOST CONSISTENT OVER THE PAST FEW RUNS SO WILL FOLLOW THESE SOLUTIONS MORE CLOSELY AND DISCARDED THE MRF TODAY. THE RESULT OF THIS IS THAT CURRENT FORECAST LOOKS ON TRACK WITH WARMING TEMPS SUNDAY THROUGH THE BEGINNING OF THE WEEK. AT THIS TIME WILL KEEP CONDITIONS DRY FOR SATURDAY NIGHT, BUT WILL HAVE TO PAY ATTENTION TO HOW QUICKLY THE UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. UPPER LEVEL TROF PROGGED BY THE ECMWF TO MOVE EAST INTO THE WESTERN CONUS EARLY TUESDAY ALLOWING A SOUTHWEST FLOW TO DEVELOP IN THE MID LEVELS. STILL SOME HINTS OF WARM AIR IN PLACE AT 7H SO CAP MAY HOLD ONE MORE DAY BEFORE COLD FRONT MOVES INTO THE PLAINS ON WEDNESDAY. ON WEDNESDAY AND THURSDAY WILL GO WITH CHANCE OF THUNDERSTORMS AT THIS TIME AND BACK TEMPS OFF TO TEMPS TO THE 80S FOR HIGHS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 064/083 062/088 065 321 GCK 063/085 061/090 064 521 EHA 063/086 062/090 065 521 LBL 065/085 062/090 065 521 HYS 062/080 063/088 066 332 P28 068/085 065/089 068 321 .DDC...NONE. BURKE/BURGERT
In the hours before
Special weather statement, Jun 7, 1:21 PM CDT, 4 hours 54 minutes before
KSZ061>063-074>081-084>090-072100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 121 PM CDT THU JUN 7 2001 SEVERAL REPORTS OF FUNNEL CLOUDS FORMING AND TOUCHING THE GROUND BRIEFLY AS WEAK TORNADOES HAVE BEEN RECEIVED. THESE VERY WEAK TORNADOES CAN FORM RAPIDLY BUT WILL LAST ONLY A FEW MINUTES AND RARELY DO ANY SIGNIFICANT DAMAGE. THIS TYPE OF WEAK TORNADO CALLED A LANDSPOUT FORMS UNDERNEATH A RAPIDLY DEVELOPING THUNDERSTORM AND LASTS FROM A FEW SECONDS TO A FEW MINUTES. ALTHOUGH LITTLE IF ANY DAMAGE USUALLY RESULTS FROM THESE LANDSPOUT TYPE TORNADOES, FOR YOUR SAFETY IF ONE IS SPOTTED TAKE SHELTER AND STAY AWAY FROM WINDOWS. FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ RB/KRUSE/LR
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 47 min |
| Jun 7, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.